Thyroid UK
84,013 members98,999 posts

Thyroid meds and weight gain

I have been on medication for 7 months now and gaining weight rapidly even while on a strict diet. This is actually making me extremely depressed. I am also using cholesterol medication. Help!

18 Replies
oldestnewest

Read:Statin Nation by Justin Smith and see if you need as much cholesterol you can get!!

Reply

Is that a low-calorie diet? That's probably the problem. Low-calorie diets have a negative effect on conversion, thereby lowering your T3, which makes you put on more weight.

1 like
Reply

Oh that’s interesting- I always thought that was the case for me but doctor keeps telling me to go on a crash 800 calorie diet to reduce bmi. Sometimes it’s worked but I’ve found cardio exercise and crash dieting really does mess up my adrenals and body. High impact exercises absolutely crush my joints and bones.

Low resistance like Pilates and swimming helps the most.

Oddly enough, fasting does help, but I do eat enough calories in the evening whilst fasting.

I think we have to listen to our own bodies and know what works best for us in the end

Thanks for the tip greygoose

2 likes
Reply

Is your doctor trying to kill you? lol 800 calories is not enough to sustain life. It's bound to mess you up. Anorexics usually end up hypo.

I'm not a great fan of fasting, but... whatever. And I know nothing about pilates, but swimming and walking are good exercise for people with low T3 - because exercising uses up your T3 - just stops you from rusting up. :)

3 likes
Reply

Thank you, so much for the info! How many calories per day do you suggest?

Reply

Around 2000, I would say. But, better still, stop counting calories and just eat a clean, nutritious diet.

Cut out processed oils, artificial sweeteners and unfermented soy - and therefore all processed foods because they are full of those things. Eat plenty of good fat, and don't skimp on the salt.

If you have high antibodies, a gluten-free diet might help, but otherwise, just enjoy your food and don't obsess about it. Merry Christmas! :)

4 likes
Reply

Do you have any blood tests that you can post? Maybe that would help identify the problem.

What/how much are you on for thyroid medication?

1 like
Reply

Thanks. I will get the results again and post it.

Reply

Post the ranges along with the actual results too.

Reply

Hi can I suggest you do the NHS BMI which will give you your calories range as 800 is far too low

I started on the lower range from my NHS calorie range and couldn't believe why I was not losing weight - I then went to mid to high range as advised by others on the NHS weight loss forum and ended up losing - here is the link to the NHS BMI calculator :)

nhs.uk/Livewell/weight-loss...

Here is the link to the NHS Weight loss forum healthunlocked.com/nhsweigh...

Wishing you all the best on your journey - I have lost over 1 stone on the NHS 12 week plan - slow but steady healthy eating :)

I have been on thyroid meds for 8 weeks now - so new to the thyroid side of things :)

1 like
Reply

You'll probably find that being hypo changes everything, as far as weight and calories go.

1 like
Reply

i have been losing very slowly and now on 50mg levothyroxine I have managed to lose 20lbs in a year - which is fantastic and I am happy as the slower I lose it the more likely it will be to stay off

I am eating more healthily too :) less carbs and sugar and more veg and eggs :)

Loving cream in my coffee too :)

All within theNHS Calorie range for me :)

1 like
Reply

Well, long may it continue! I hope so, for you. But, it's not the case with everyone, and some people find it far more difficult - almost impossible - to lose weight and keep it off, and it has nothing to do with calories. Most of the time with hypo, it's not fat causing the weight-gain, so counting calories is not going to help.

1 like
Reply

i suppose everyone is different and it affects everyone differently - we all have to find our own path the best we can :)

1 like
Reply

Indeed we do!

1 like
Reply

A low carb diet is a good, healthy way to lose weight. Lots of online low carb info & recipes.

Reply

My mum was underweight all her life but gained a huge amount when the doctors put her on statins. She eventually realised they were the problem for her.

Reply

Hi Laura,

Statins will mess up your body's response to the thyroid meds in as much as they both compete for the transporters, TBGs (Thyroid binding globulin). See if you can solve your cholesterol problem some other way esp. Diet and Exercise. Once you are off your statins try something like the Grapefruit diet, it's a very old diet, it was all the rage in the '60s when it was highly touted by the Sunday Times. It was sometimes called the Sunday Times Diet. I am told you should not eat grapefruit with statins, I am not sure why so make sure you get your cholesterol down some other way than drugs. However, the Grapefruit diet is a winner and it's easy to stick with (you can eat all you want, have your veggies swimming in butter and fry your bacon in butter if you want! YUM). I am just completing a few months on it, I have lost 22 lbs, I wanted to make it 25lbs but hit a plateau a couple of months back - not sure why, maybe my rT3 is up, I have to wait until I can afford a blood test (have to recover from the financial blow out of Christmas). I'll let you know.

Reply

You may also like...